Levaquin, Cipro Retinal Detachment Risk Challenged by New Study
A new study raises questions about prior research that indicated individuals may face an increased risk of retinal detachment from Levaquin, Cipro and other similar antibiotics.
Researchers from Denmark published a study in the Journal of the American Medical Association (JAMA) on November 26, indicating that they were unable to find an association between the class of drugs known as fluoroquinolones and problems with the retina.
The study relies on data gathered from a nationwide Denmark registry and involves nearly 750,000 episodes of fluoroquinolone use from 1997 through 2011. Researchers found 566 cases of retinal detachment. They found that there was no significant difference in the rate of retinal detachment between those who were given antibiotics like Levaquin and Cipro, and those who were not. The rate of retinal detachment stayed about the same.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The findings strongly contradict those of Canadian researchers, who published a report in JAMA about a year ago that looked at data on nearly 1 million patients from British Columbia and found 4,400 cases of retinal detachment. According to data from this prior study, one in 30 cases of Levaquin or Cipro use resulted in retinal detachment, compared to only one in 167 cases among those who did not use the drug. However, those researchers indicated that the absolute risk was fairly small.
Another Canadian study published this summer warned that retinal detachments linked to the antibiotics are likely severely underreported. Out of all of the cases suffered by those who had taken one of the antibiotics, only one had been reported to Health Canada, that country’s drug and health agency.
Doctors have long-suspected that the class of antibiotics, which also include Cravit, Proquin and Zoxan, have a detrimental effect on connective tissues throughout the body.
Side effects of Levaquin and other fluorquinolones have previously been linked to a risk of tendon ruptures, which could be caused by a similar mechanism of action, as the retina uses connective tissues to keep it attached to the gel of the eye ball.
In July 2008, the FDA required that a “black box” warning be added about the tendon rupture risk with Levaquin and other fluoroquinolone antibiotics, which is the strongest warning that can be placed on a prescription medication. However, consumer advocates called for stronger tendon rupture warnings to be added at least two years earlier, with Public Citizen filing a petition with the FDA in 2006, insisting that consumers and the medical community be provided with clearer warnings about the risk of tendon damage.
Levaquin is one of the best selling antibiotics in the United States, generating sales of about $1.5 billion in 2011. It is now also available as a generic.
"*" indicates required fields
More Top Stories
Although Suboxone settlements have been paid to resolve antitrust violations, users who suffered damages due to tooth decay from Suboxone film must pursue individual product liability lawsuits
With thousands of Bard hernia mesh lawsuits pending in the federal court system, a fourth bellwether trial will be held in the spring, involving allegations that defects with Bard 3DMax caused painful and permanent injuries.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.